Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1997, 11:23 PM CDT for Whiteside County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 11:23 PM CDT (04:23 UTC)
- Expired
- Jul 21, 1997, 12:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:38 PM CDT | Hail 0.75 | Coleta, IL | Hail near route 78. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2933 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 210425 RRA SVRMLI ILC195-210530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 PM CDT SUN JUL 20 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 1230 AM CDT * SOME LOCATIONS AFFECTED WHITE PIGEON AROUND 1135 PM CDT FRANKLIN CORNERS AROUND 1135 PM CDT COLETA AROUND 1155 PM CDT * AT 1123 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 10 MILES EAST OF CLINTON OR 4 MILES SOUTHWEST OF FRANKLIN CORNERS MOVING NORTHEAST AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN0 EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 9:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 PM CDT SUN JUL 20 1997 AT 01Z THE SHORTWAVE OVER WESTERN IA IS SUPPORTING INCREASING CONVECTION OVER EASTERN IA. THE BIGGER STORMS ARE FOCUSING ON NUMEROUS BOUNDARIES ACROSS THE AREA. THE LATEST PROFILER DATA INDICATE THE LOW LEVEL JET HAS INCREASED TO 20KTS POINTED INTO OUR CWA. THE RESULT SHOULD BE CONTINUED TSRA DEVELOPMENT AND PROPAGATION TO THE EAST NORTHEAST. TORRENTIAL RAIN AT TIMES IS ALREADY BEING REPORTS IN WASHINGTON IA BY SPOTTERS WITH GUSTS TO 35 MPH. THE KDVN SOUNDING GIVES US 3880J/KG TO WORK WITH AND NO CAP. THE ZONE FORECASTS ARE IN GOOD SHAPE WITH ONLY MINOR TWEAKS EXPECTED IN A FORTHCOMING UPDATE. HELGESON
In the hours before
Local storm report, Jul 20, 11:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1111 PM CDT SUN JUL 20 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1100 PM MILES IA 0.75 INCH HAIL 07/20/97 JACKSON DIME SIZE HAIL EAH
Local storm report, Jul 20, 11:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1111 PM CDT SUN JUL 20 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1100 PM MILES IA 0.75 INCH HAIL 07/20/97 JACKSON DIME SIZE HAIL EAH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:56 PM CDT | Tornado Warning | DVN | Rock Island | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.